Hail, Berkshire
- When
- June 15, 2:10 PM EST to 2:15 PM EST
- Where
- Berkshire County, 1.23 mi NW of Stockbridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.290, -73.320
Penny size hail was reported in Stockbridge during a thunderstorm.
The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across the Berkshires of western Massachusetts during the afternoon and early evening hours on Monday June 15th, many of which contained large quantities of hail. A portion of Route 102 near Stockbridge was closed Monday evening…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across the Berkshires of western Massachusetts during the afternoon and early evening hours on Monday June 15th, many of which contained large quantities of hail. A portion of Route 102 near Stockbridge was closed Monday evening due to approximately 6 inches of hail accumulation, and snowplows were used to clear the hail.
In addition, some thunderstorms were slow moving, and produced locally very intense rainfall rates. This led to flash flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 15, 1:50 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT MON JUN 15 2009 .SYNOPSIS... THE LATEST UPPER AIR DISTURBANCE TO BRING SHOWERS AND THUNDERSTORMS ACROSS OUR REGION...WILL MOVE BY TO OUR EAST TONIGHT. ANOTHER WEAK ONE MIGHT BRING A FEW MORE SHOWERS AND STORM INTO THE EVENING. HIGH PRESSURE WILL BUILD TO OUR NORTHEAST LATER TOMORROW INTO WEDNESDAY. THE NEXT DISTURBANCE...LOW PRESSURE OVER THE NATIONS HEARTLAND...WILL MOVE OUR ON THURSDAY TO LIKELY BRING ANOTHER ROUND OF SHOWERS. && .NEAR TERM /THROUGH TONIGHT/... ALREADY DEALING WITH SEVERE WEATHER IN OUR REGION...WITH VARIOUS REPORTS OF LARGE HAIL. PLEASE REFER TO OUR LOCAL STORM REPORT (LSR FOR ALL THE SPECIFICS THAT WILL LIKELY CHANGE THROUGHOUT THE REMAINDER OF THE AFTERNOON. VERY COLD AIR ALOFT AS THE -20C ISOTHERM HAS DROPPED TO ABOUT 18,000 FEET...AND THE 0C ISOTHERM DOWN TO ABOUT 8500 FEET. THE WIND ENVIRONMENT/SHEAR IS WEAK BUT PLENTY OF INSTABILITY RANGING UP TO NEAR 2000 J/KG. MID LEVEL LAPSE RATES OFF LAPS APPROACHING 7.0C/KM TO THE SOUTHWEST OF ALBANY...AND OVER 6.0C/KM ACROSS THE ENTIRE CWA. EVEN WITH SURFACE TEMPS BARELY REACHING 70...TOPS OF THE STORMS HAVE EXCEEDED 35,000 FEET...WELL OVER THE -20C AND ABLE TO GENERATE LARGE HAIL. THE SHORT WAVE RESPONSIBLE FOR THIS LATEST ROUND OF STORMS...WAS MOVING ACROSS CENTRAL NEW YORK STATE AND WILL BE TO OUR EAST TONIGHT. AT THE SAME TIME WE LOOSE ANY SURFACE HEATING. THE IFR LOOP SHOWS PERHAPS YET ANOTHER WEAKER SHORT WAVE NORTH OF OTTAWA CANADA THAT MIGHT TRIGGER A FEW MORE ISOLATED SHOWERS/STORMS THIS EVENING. WE WILL KEEP CHC POPS IN OUR ZONES THROUGH THE EVENING AND INCLUDE AT LEAST SMALL HAIL. WILL NOT GO TO COMPLETELY DRY UNTIL LATER OVERNIGHT. WITH A WET GROUND AND SOME THIN SPOTS IN THE CLOUDS DURING THE EVENING...WHICH MIGHT ACTUALLY FILL IN AS LOW LEVEL MOISTURE GETS TRAPPED UNDERNEATH A SUBSIDENCE INVERSION LOWER CONTINUE...WILL NEVERTHELESS CONTINUE WITH THE IDEA OF PATCHY FOG OVERNIGHT. WENT WITH THE BLEND OF MAV/METS FOR LOW OVERNIGHT. THIS WOULD MEAN LOW TEMPERATURES IN THE LOWER 50S VALLEY LOCATIONS...45-50 HIGHER TERRAIN...SLIGHTLY BELOW SEASONAL LEVELS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... WE CANNOT ENTIRELY RULE OUT ISOLATED CONVECTION FOR TUESDAY AFTERNOON. HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTHEAST. H500 TEMPS WILL WARM TO -16C...STILL COOL ENOUGH TO PRODUCE SOME MINOR INSTABILITY (UP TO 500 J/KG) ACROSS THE HIGHER TERRAIN (ESPECIALLY THE DACKS.) HOWEVER...EXPERIENCE TELLS US TO MENTION SLIGHT POPS ACROSS THE TERRAIN TO OUR EAST AS WELL WHICH MIGHT ALSO HAVE SOME OROGRAPHIC ASSISTANCE AS WELL DUE TO A WEAK SURFACE SE FLOW DEVELOPING. AGAIN...ANY CONVECTION SHOULD BE FAR AND FEW BETWEEN...NOTHING LIKE TODAY. MOST OF THE AREA WILL START OFF WITH A GOOD DEAL OF CLOUDS TOMORROW...WITH BREAKS OF SUNSHINE DEVELOPING BY AFTERNOON. TUESDAY NIGHT LOOKS QUIET AS HIGH PRESSURE STRENGTHENS A LITTLE AT THE SURFACE AND ALOFT. MIGHT HAVE FOG AND OR LOW STRATUS ISSUES AS WE WILL HAND WITH A LIGHT SSE WIND. HOWEVER FOR NOW...DECIDED TO PLACE THESE IN THE GRIDS. WEDNESDAY STILL LOOKS TO BE BEST DAY OF THE WEEK...IF ONE ENJOYS DRY WEATHER AND COMFORTABLE TEMPERATURES (NOT TOO COOL OR WARM). NOT SURE IT WILL BE TOTALLY SUNDAY AS THE CANADIAN GEM ASTRONOMICAL FORECAST INDICATES HIGH CLOUDS TRYING TO ADVANCE NORTHWARD THROUGHOUT THE DAY. EVEN IF IT IS JUST PARTLY SUNNY...SHOULD BE DRY DAY WITH SEASONABLE TEMPERATURES. GENERALLY WENT WITH A BLEND OF THE MAV/MET GUIDANCE FOR HIGH AND LOW TEMPERATURES THROUGHOUT THIS PERIOD. GENERALLY LOOK FOR LOWS IN THE 50S AND HIGHS IN THE 70S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE NEXT DISTURBANCE...A LOW PRESSURE AREA AND ITS ASSOCIATED FRONT SYSTEMS WILL APPROACH WED NIGHT INTO THURSDAY. THIS LOW LOOKS TO BE BEHAVE AS A MORE WINTERY SYSTEM IN THAT BOTH MODELS SUGGEST A SECONDARY LOW TO DEVELOP TO THE SOUTH OF FIRST ONE IN THE BAROCLINIC ZONE HUNG UP TO OUR SOUTH. WE MIGHT BE DEALING WITH AN ALL DAY RAIN...BUT FOR NOW WILL JUST GO SHOWERS LIKELY. BOTH THE LATEST NAM AND GFS INDICATE ALL GOOD SURFACE INSTABILITY STAYS SOUTH OF OUR REGION. THE NAM DOES PUNCH THE 0C SHOWALTER INTO OUR EXTREME SOUTHERN ZONES. FOR NOW...WILL NOT MENTION ANY THUNDER ON THURSDAY. THIS SYSTEM IS FORECAST TO SHIFT EAST BUT ITS UPPER AIR LOW FEATURE IS FORECAST TO CUTOFF AND MEANDER EITHER OFF TO OUR EAST OR SOUTH NOT ONLY DURING THE UPCOMING WEEKEND BUT INTO EARLY NEXT WEEK AS WELL. WHERE IT ENDS UP WILL ULTIMATELY DETERMINE HOW OUR WEATHER PANS OUT. FOR NOW...THE EXTENDED LOOKS UNSETTLED THROUGH THE ENTIRE WEEKEND INTO EARLY NEXT WEEK. WILL KEEP POPS OF SHOWERS AOB CLIMO AVERAGE AND TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY BELOW NORMAL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION WILL CONTINUE ACROSS EASTERN NY AND ADJACENT WESTERN NEW ENGLAND THROUGH THE REST OF THE AFTERNOON AND INTO EARLY EVENING HOURS. SHOWERS AND STORMS ARE GENERALLY MOVING EASTWARD WITH INDIVIDUAL STORM MOTION TAKING A MORE SOUTHERLY TRACK. VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON...EXCEPT WITHIN SHOWERS AND STORMS WHERE MVFR CIGS AND VSBYS ARE LIKELY WITH HEAVY RAINFALL. WITH HIGH PRESSURE BUILDING IN OVERNIGHT...RADIATION FOG COULD DEVELOP. AFTER MIDNIGHT...MVFR CIGS AND VSBYS EXPECTED AT ALL TERMINALS DURING THROUGH TUESDAY MORNING. SOUTHERLY WINDS 4-7KTS WILL BECOME LIGHT TO CALM OVERNIGHT AND REMAIN LIGHT THROUGH LATE TUESDAY MORNING. OUTLOOK... TUE-WED...MAINLY VFR...POSSIBLE MVFR/IFR EARLY MORNING FOG. THU-SAT...VFR...CHC MVFR ASSOC WITH -SHRA. && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND STORM EARLY THIS EVENING WILL DIMINISH OVERNIGHT. A BREAK IN THE ACTION EXPECTED ON TUESDAY AS ANY SHOWERS WILL BE ISOLATED AT BEST. DRY WEATHER EXPECTED WEDNESDAY BEFORE THE NEXT DISTURBANCE LIKELY COMES IN FOR THURSDAY. RH VALUES WILL FOLLOW THE NORMAL NOCTURNAL TRENDS...WITH NEARLY FULL RECOVERY (APPROACHING 100 PERCENT) BOTH TONIGHT AND TUESDAY NIGHT. AFTERNOON RH VALUES WILL DROP TO AROUND 50 PERCENT VALLEY LOCATIONS TOMORROW AND REMAIN HIGH AT 60-75 PERCENT HIGHER TERRAIN. RH VALUES WILL DROP A LITTLE LOWER WEDNESDAY AFTERNOON...IN THE 40-50 PERCENT RANGE. THE WIND WILL BE LIGHT AND VARIABLE GENERALLY 5 MPH OR LESS THROUGH EARLY WEDNESDAY. BY WEDNESDAY AFTERNOON...LOOK FOR SOUTH TO SOUTHEAST WIND AT THE SURFACE PICKING UP TO AROUND 10 MPH. && .HYDROLOGY... SHOWERS AND THUNDERSTORMS MOVED THROUGH MUCH OF THE AREA SUNDAY NIGHT INTO THIS MORNING...WITH RAINFALL AMOUNTS OF GENERALLY ONE QUARTER TO THREE QUARTERS OF AN INCH. HOWEVER...WHERE SLOW MOVING THUNDERSTORMS PRODUCED HEAVY RAINFALL...ONE TO TWO INCHES OF RAIN OCCURRED ACROSS NARROW BANDS IN ALBANY...RENSSELAER...COLUMBIA... ULSTER AND DUTCHESS COUNTIES. SO FAR ONLY MINOR RISES HAVE OCCURRED ON MAIN STEM RIVERS. ADDITIONAL RAINFALL WILL OCCUR INTO THE EVENING...AS SHOWERS AND THUNDERSTORMS ARE LIKELY ASSOCIATED WITH A DISTURBANCE MOVING THROUGH. ONCE AGAIN HEAVY RAINFALL IS POSSIBLE...AS THE SHOWERS AND STORMS WILL BE SLOW MOVING. MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE...AND ISOLATED FLASH FLOODING MAY OCCUR ESPECIALLY ACROSS HIGHER TERRAIN OR URBAN AREAS. WHERE CONVECTION OCCURS...RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL OCCUR...ALTHOUGH HIGHER AMOUNTS EXCEEDING TWO INCHES WILL BE POSSIBLE IN SLOW MOVING THUNDERSTORMS. THERE WILL BE SOME WITHIN BANK RISES ON MAIN STEM RIVERS. MAINLY DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY...HOWEVER CHANCES FOR RAINFALL INCREASE THURSDAY INTO FRIDAY...AS THE NEXT DISTURBANCE APPROACHES. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...HWJIV NEAR TERM...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...KGS FIRE WEATHER...HWJIV HYDROLOGY...HWJIV/JPV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 305 PM EDT MON JUN 15 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 305 PM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THROUGH TONIGHT. SCATTERED THUNDERSTORMS THROUGH THIS EVENING. THE STORMS WILL BE SLOW MOVERS AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD LEAD TO MINOR URBAN AND SMALL STREAM FLOODING AND EVEN ISOLATED FLASH FLOODING. ALSO...SOME THUNDERSTORMS WILL PRODUCE HAIL...LOCALLY LARGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE REPORT ANY HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE...VIA NYSPIN...TELEPHONE OR INTERNET.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 115 PM EDT MON JUN 15 2009 NYZ063-064-151745- EASTERN ULSTER NY-WESTERN ULSTER NY- 115 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR MOUNT TREMPER...OR ABOUT 9 MILES SOUTH OF HUNTER...AND MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR... KENNETH L WILSON CAMPGROUND...WOODSTOCK AND WEST HURLEY BY 145 PM EDT THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. BGM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 133 PM EDT MON JUN 15 2009 NYZ042-043-083-151815- NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY- 133 PM EDT MON JUN 15 2009 ...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES... AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS STORM WAS LOCATED NEAR BOLTON LANDING...OR ABOUT 8 MILES NORTHEAST OF LAKE GEORGE VILLAGE...AND MOVING EAST AT 10 MPH. THESE THUNDERSTORMS WILL BE NEAR... COMSTOCK AND WHITEHALL BY 215 PM EDT IF ON OR NEAR LAKE GEORGE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 219 PM EDT MON JUN 15 2009 MAZ001-025-151845- SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA- 219 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR LENOX...OR ABOUT 9 MILES SOUTHWEST OF PITTSFIELD...AND MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... LENOX BY 240 PM EDT LEE BY 245 PM EDT IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BGM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD PUTNAM 43.75N 73.38W
06/15/2009 WASHINGTON NY EMERGENCY MNGR
COUNTY ROUTE 2 WASHED OUT
0220 PM HAIL SARATOGA SPRINGS 43.07N 73.78W
06/15/2009 M0.75 INCH SARATOGA NY PUBLIC
0225 PM HAIL BENNINGTON 42.87N 73.19W
06/15/2009 M1.00 INCH BENNINGTON VT AMATEUR RADIO
QUARTER SIZED HAIL MEASURED AT BENNINGTON MORSE STATE
AIRPORT.
&&
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL BENNINGTON 42.87N 73.19W
06/15/2009 M1.00 INCH BENNINGTON VT PUBLIC
NICKEL TO QUARTER SIZED HAIL IN BENNINGTON.
&&
FRUGISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL CRAGSMOOR 41.67N 74.39W
06/15/2009 M1.00 INCH ULSTER NY PUBLIC
NICKEL TO QUARTER SIZED HAIL
&&
FRUGISThe Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Penny size hail was reported in Stockbridge during a thunderstorm.
Nickel size hail was reported in Pittsfield during a thunderstorm.
Nickel size hail was reported approximately 2 miles east of Pittsfield during a thunderstorm.
Intense rainfall during several clusters of thunderstorms produced flash flooding in Pittsfield, as well as in Stockbridge and Sandisfield.
In Pittsfield, several roads were closed due to several feet of standing water. At New York Avenue, off Merrill Road, several cars were submerged, and city firefighters and police officers waded through chest high water to rescue trapped motorists. A school bus also reportedly stalled in flood waters. A portion of North Street was also closed to due rushing water. In addition, a portion of Tyler Street was closed near Grove and Brown streets due to several feet of standing water. The Berkshire Medical Center in Pittsfield also experienced some flooding in a utility room.
In Stockbridge, a portion of Route 183 was closed due to flooding.
Route 57 in Sandisfield was closed due to flash flooding from intense rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171021, 171022, 171023, 171020, 189434.